weight gain from meds

Dawnyka - posted on 03/22/2010 ( 2 moms have responded )

43

1

5

I'm 36, and was diagnosed as bipolar with borderline personality disorder at age 34. I was prescribed Epival (aka Depakote) and Zoloft when I got diagnosed and they've worked great.

I'm 5'5 and not exactly skinny, but in the first year alone I went from 140lbs to 190lbs - that's 50lbs! Then over the next year I gained another 20lbs. I'm not exactly active, but I wasn't that active at 140lbs either, and I didn't gain weight.

Now I'm 30 weeks pregnant, and temporarily off my meds. I had terrible morning sickness for the first 4 months and lost 20lbs (yay). But I've since put the weight back on, and I'm back up to 212lbs (2 pounds over pre-pregnancy).

My doctor's not concerned, but she's skinny, and doesn't have to live in this body. Even my kids were teasing me before I got pregnant (14 & 18 yr old girls that weigh 100lbs). They've never know me to be this big, and I don't wanna be fat for the rest of my life. I've had a horrible pregnancy, and haven't been able to walk for a couple of months now, due to round ligament pain, and a bad back and hips. I can't wait to exercise after this pregnancy, but in the mean time I'm keeping a close eye on the scale. I've been eating extra healthy and watching my portion sizes.

I plan to start my meds again on baby's birthday, cuz I know I need them, but I don't wanna be fat anymore. I've completely isolated myself cuz I don't want anyone to see how fat I've gotten.

Anyone else experience huge weight gain from their meds? And if so, which meds?

p.s. Btw, I love my baby belly, so its not that. Its been great blaming my size on my pregnancy these last few months.

If you see this, leave this form field blank.
Powered by RESPECT not THUMPS

2 Comments

View replies by

Jenny - posted on 03/27/2010

127

39

18

I agree with Toni that too often dr's don't respect that weight gain can be a huge issue. Fortunately my pdoc is extremely understanding and if a med starts causing me weight gain he willingly stops it and looks for something else. I also gained weight with seroquel, byt olanzipine (zyprexa) was the worst. I have found that most meds have some weight gain associated with them. For me there has to be atrade off- I'm willing to risk some weight gain if a med brings me stability, but not so much that the weight becomes an issue in itself.

Toni - posted on 03/25/2010

15

26

2

Hi, I went through this a couple years ago but I was on a med called seroquel. I gained 40lbs. To this day i have only lost 20 of those lbs. I am no longer on that med. But since you are going to be starting over, i would tell your doctor that you do NOT want to be on meds that make you gain weight. You are your own advicate, These doctors get payed to push certain medicine. Do research on meds, there are so many out there to treat bipolar. This subject makes me so upset because alot of these doctors dont care about what happends to you after they give you your medicine. They dont take into account that you have kids and or you have to work and have to be able to function through out the day. I hope this helps. Good Luck :)

Join Circle of Moms

Sign up for Circle of Moms and be a part of this community! Membership is just one click away.

Join Circle of Moms